Texas, 2005

Flash Flooding in Texas, May 15, 2005

May 15, 2005 · NWS EWX · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 12:43 PM CST, 17 minutes earlier.

Area forecast discussion, May 15, 12:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
143 PM CDT SUN MAY 15 2005

.UPDATE...
MCS CONTINUES TO DRIFT SOUTHEAST ACROSS VAL VERDE AND EDWARDS
COUNTIES WITH BAND OF STORMS FROM DEL RIO TO DILLEY. HAVE ISSUED
AN UPDATE TO TWEAK POPS AND ADD LOCALLY HEAVY RAINFALL HILL
COUNTRY TO VAL VERDE COUNTY AREAS. COULD SEE SOME HAIL WHICH MAY
APPROACH SEVERE LEVELS. EXPECT MCS AND OTHER BOUNDARIES AROUND THE
AREA TONIGHT AS UPPER TROUGH MOVES INTO SOUTHERN TEXAS. AS A
RESULT. HAVE BOOSTED POPS AND ADDED LOCALLY HEAVY RAINFALL MAINLY
TO WESTERN AREAS OF SOUTH CENTRAL TEXAS. FINALLY HAVE LOWERED
TEMPERATURES ACROSS THE EDWARDS PLATEAU FOR THIS AFTERNOON AS
RAIN-COOLED AIR PREVAILS. OTHERWISE, ONGOING FORECASTS GENERALLY
ON TRACK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/02
Hazardous weather outlook, May 15, 4:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SUN MAY 15 2005

TXZ171>173-183>194-202>209-217>225-228-161100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEATHER SYSTEM ALOFT COMING FROM THE WEST AND NORTHWEST WILL
MOVE EAST ACROSS SOUTH CENTRAL TEXAS LATER TODAY AND TONIGHT.
THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT.  LOCALLY HEAVY RAIN...LIGHTNING...WIND GUSTS OF 20 TO
50 MPH...AND SOME HAIL IS POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES FOR MONDAY...
WITH RAIN CHANCES DECREASING FROM THE WEST DURING THE DAY
THROUGH THE EVENING.  LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...AND
SOME HAIL IS POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH SATURDAY.  UNSEASONABLY WARM
AFTERNOONS ARE EXPECTED WEDNESDAY THOROUGH SATURDAY...AS AN AREA
OF HIGH PRESSURE ALOFT BUILDS OVER THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
May 15, 1:00 PM CST to 3:30 PM CST
Where
Val Verde County, Del Rio
Reported by
LAW ENFORCEMENT
Coordinates
29.367, -100.900

Between 1 and 2 inches of rain fell in Del Rio, causing brief flash flooding that closed several low water crossings. Cisneros and Academy Streets, among several others, were closed.

Flash Flood, Edwards

When
May 15, 2:00 PM CST to 4:00 PM CST
Where
Edwards County, 20 mi SW of Rocks Spgs
Reported by
LAW ENFORCEMENT
Coordinates
29.817, -100.450

Up to 3 inches of rain fell in southwestern Edwards County, causing flash flooding across SH674 southwest of Rocksprings.

Flash Flood, Maverick

When
May 15, 3:30 PM CST to 5:30 PM CST
Where
Maverick County, Quemado
Reported by
LAW ENFORCEMENT
Coordinates
28.950, -100.633

Up to 3 inches of rain fell in the mid afternoon in the area around Quemado and Normandy. Flash flooding closed FM1908 northeast of Quemado and SH131 east of Normandy.

Flash Flood, Frio

When
May 15, 4:00 PM CST to 6:00 PM CST
Where
Frio County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.867, -99.083

A general 1 inch rain fell across the northern half of Frio County, with up to 4 inches south of Big Foot. Both FM140 and FM472 were closed near where they intersect. FM462 and FM2779 were also closed northeast of Pearsall.

Flash Flood, Zavala

When
May 15, 4:00 PM CST to 6:00 PM CST
Where
Zavala County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.867, -99.750

Up to 3 inches of rain fell in the Batesville area during the mid afternoon. FM117 and FM1025 were closed south of Batesville, with FM187 closed northeast of Batesville.

Flash Flood, Atascosa

When
May 15, 6:30 PM CST to 8:00 PM CST
Where
Atascosa County, Jourdanton
Reported by
LAW ENFORCEMENT
Coordinates
28.917, -98.533

A general 1 to 2 inch rain fell between Jourdanton and Charlotte, with the highest totals near 4 inches just southeast of Jourdanton. SH16 and SH97 were closed due to flash flooding near Jourdanton. FM140 was closed southeast of Charlotte.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446398, 5446399, 5446400, 5446401, 5446402, 5446403.